Inclusion body myositis (IBM) is an acquired myopathy of both
inflammatory and degenerative nature. Here we report a case of IBM
associated with prolonged use of imatinib not reported in the literature
so far. An 81 years old male with a history of gastrointestinal stromal
tumor (GIST) operated 8 years ago was evaluated for the progressive loss
of weight and muscle strength leading to total immobilization in 6
months. He was under imatinib for 8 years despite the remission of GIST.
Physical examination disclosed diffuse loss of muscle strength, most
prominently involvement of distal upper and proximal lower extremity in
an asymmetrical pattern with normal serum creatinine kinase level (CK).
Further investigations including bilateral thigh MRI, electromyography
(EMG), and PET/CT suggested myositis and degenerative myopathy and ruled
out any malignancy. Quadriceps femoris biopsy proved the diagnosis of
IBM and no trigger except for imatinib was displayed. Clinical
improvement in terms of wieght loss and muscle weakness was achieved
after discontinuation of imatinib. Since imatinib is widely used in
different conditions, it is important to be aware of even its rare
adverse effects. Poor response of IBM to conventional immunosuppressive
agents enhances the value of etiology identification to relieve symptoms
in addition to supportive care.